Dr. Walker is an emergency physician at Kaiser San Francisco. He is the developer and co-creator of MDCalc, a medical calculator for clinical scores, equations, and risk stratifications, and The NNT, a number-needed-to-treat tool to communicate benefit and harm.
Time for part two on number two.
One of the interesting parts of my diarrheal illness (in retrospect, of course; awful was the descriptor during it) was being able to track my vital signs on the night I became so acutely ill. I had recently purchased a Basis watch to motivate myself to hit the gym and to check out the whole “quantified self” movement that a lot of people are trying. The idea is that tracking your data will motivate you to change behaviors and make healthier decisions.
A number of fitness trackers are available, and the Basis tracks my heart rate, acts as a pedometer, measures my sleep quality (when I fall asleep and how restful my sleep was by how often it was interrupted), and it also measures my skin temperature and perspiration.
All of this is pretty fascinating to me: “Wow, look at my skin temperature!” But I often don't know what to do with this information. The information became much more relevant when I was sick, however, and I bet you that these trackers, as they become more omnipresent and advanced, will actually be useful for downloading data from your patient to figure out what's been happening with his body before he came to the ED. Think of it as a Holter for the masses. (And imagine if they actually were able to confidently track heart rate and electrical activity — what a boon to the syncope evaluation!)
Look at figure 1. I pulled a random stretch of time recently from a night's sleep. (These are the data from the Basis app/website.) My sleeping heart rate is mostly in the 50s (in red), and my skin temperature (in blue) is in the low 90s while I'm asleep. This is obviously not core temperature, but you get the idea.
Now look at figure 2, the night I was up sick. Very, very different. I recall getting sick around 1 a.m., and the data seem like that's about right. My heart rate jumps up to the 90s and low 100s, and even though it's not even close to a core temperature, it even detects a fever of 100.4 and several dips below 80. (I imagine that's from the cold sweats I was having.) If I were seeing a patient like me who has normal vitals in the ED, and is on day one of some diarrhea, I might say, “Give it a day, take some Imodium, and check back if you're not getting better,” but I think these data might actually change my management a bit, given the fever. (The tachycardia probably happens to everyone, I imagine, given the fluid shifts. But who knows?)
Last month I also mentioned antibiotics to treat diarrhea, but it's worth mentioning that antibiotics cause diarrhea as well. Diarrhea experts (I'm currently working on my degree) break these up into two classes: the well-known Clostridium difficile diarrhea and the lesser known, more generic antibiotic-associated diarrhea. The former is essentially a subset of the latter; we think antibiotic-associated diarrhea is caused by a disruption of the normal gut flora but not caused by C. diff.
I think we're all taught that the big culprit in C. diff diarrhea is clindamycin, but some actual studies call this into question, and really made me a little more nervous about my antibiotic-prescribing patterns than I used to be. (I still think I'm pretty conservative with doling out scripts, but this probably will make me even stricter.) I found a study from 2005 that looked at which antibiotics were most linked to the development of C. diff, and was really shocked: clindamycin was certainly on the list, but fluoroquinolones and first-generation cephalosporins were actually the worst. (Clin Infect Dis 2005;41:1254.) Little risk was associated with Keflex being given for only one to three days, but the C. diff hazard ratio was higher than clindamycin at seven days of therapy. Next time you decide to throw some Keflex at someone, consider their need for it, along with other risk factors — age, possibly being on a PPI, surgery, hospitalization, or bowel disease.
Can we prevent antibiotic-associated diarrhea if we give probiotics? I can confidently say ... maybe. A 2012 JAMA systematic review and meta-analysis found a benefit to probiotics for preventing antibiotic-associated diarrhea (2012;307:1959), and a Cochrane review found benefit for the prevention of C. diff diarrhea (2013 May 31;5:CD006095), but a Lancet article from just last month unfortunately calls all this into question. (8 August 2013 [Epub ahead of print].) The Lancet article was a huge, double-blinded study, and found no benefit. Of course, maybe that trial should have focused on patients on high-risk antibiotics. Or with other high-risk conditions. Or should have used a different type of probiotic. (They used lactobacilli and bifidobacteria, while some experts actually recommend Saccharomyces boulardii, a yeast.) I'd say probiotics probably cause little harm (especially if you tell people to buy some Kefir yogurt, found in any grocery store), and it's probably worth discussing with your patient if he has a particularly sensitive stomach or a few risk factors.
Now with that, go forth, emergency physicians, and never roll your eyes again when the chief complaint of “diarrhea” pops up on the screen.
Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.
* Use Dr. Walker's medical calculator at www.mdcalc.com and his number-needed-to-treat tool at www.thennt.com.
* Follow Dr. Walker on @grahamwalker for daily thoughts on emergency medicine.
* Read all of Dr. Walker's past columns at http://bit.ly/WalkerEmergentology.
* Comments about this article? Write to EMN at firstname.lastname@example.org.